MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIM090
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/30/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2016-01404, 3005168196-2016-01405, 3005168196-2016-01406.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cerebral artery using penumbra coil 400's (pc400's) and px slim delivery microcatheters (px slim).It was reported that the patient had excessively tortuous vessels in the abdominal part.During the procedure, the physician advanced a non-penumbra guiding sheath toward the left common carotid artery and then inserted a non-penumbra microcatheter to the distal portion of the target aneurysm in order to place a stent device to prevent back flow.After the stent was placed, the non-penumbra microcatheter was removed and a px slim was advanced into the target aneurysm.The physician then attempted to deploy and detach the first pc400; however, the physician was unable to detach the pc400 using a penumbra coil detachment handle (handle).The handle made its usual clicking sound and there were no visible damages to the handle.Subsequently, the physician broke the proximal end of the pusher assembly with his hands and attempted to retract the pull wire using forceps.However, during this process, although the physician did not mention any resistance, the pc400 unintentionally detached three hundred and eighty-five millimeters from the tip of the px slim into the patient's body.The physician then noticed under fluoroscopy that the detached coil had unraveled.Therefore, the physician cut the hub of the px slim and required a snare device to retrieve the px slim containing the detached coil from the patient's body.Next, the physician advanced a new px slim into the patient's body and successfully deployed and detached four new pc400's into the aneurysm using the same handle.After the sixth pc400 was partially deployed about fifty-four centimeters toward the distal portion of the aneurysm, the physician encountered resistance and realized that the aneurysm was filled up.Therefore, the physician did not want to continue pushing the coil into the aneurysm and decided to remove it.However, while the sixth pc400 was being retracted, it unintentionally detached inside the patient's body.Therefore, the physician cut the hub of the px slim and required a snare device to retrieve the second px slim containing the detached pc400.Thereafter, the procedure was completed using a non-penumbra microcatheter and eight non-penumbra coils without further issues.It should be noted that the physician used a rotating hemostasis valve (rhv) and manually flushed the px slim devices during the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the hub was cut off the proximal end of the second px slim delivery microcatheter (px slim) and the px slim was bent in multiple locations along the distal shaft.Conclusions: evaluation of the first pc400 revealed the embolization coil was stretched and had offset coil windings.These damages may have occurred due to forceful manipulation of the pc400 against resistance.The embolization coil was detached from the pusher assembly and had the proximal constraint sphere intact.Since the pet lock was cut off the proximal end of the pusher assembly, the pusher assembly was stuck inside the px slim, and the outer diameter (od) of the proximal constraint sphere was within specification, the root cause of the first pc400¿s unintentional detachment could not be determined.The tortuous anatomy mentioned in the complaint report may have contributed to the initial inability to detach the first pc400¿s embolization coil.Tortuosity along the majority length of the pusher can cause a build-up of friction between the pull wire and the inner pusher tube, overcoming the force that the handle is able to apply.Evaluation of the second pc400 revealed the ddt was fractured off the pusher assembly, the pusher assembly was kinked in multiple locations, and the embolization coil had offset coil windings.These damages likely occurred due to forceful manipulation of the pc400 against resistance.Attempting to push the pc400 into a fully packed aneurysm likely contributed to the resistance experienced by the physician.If the ddt becomes fractured, it will allow the embolization coil to detach from the pusher assembly.Further evaluation of the second px slim revealed it was bent in the distal shaft.This damage may have occurred due to forceful manipulation of the px slim during positioning within patient anatomy.The handle mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5998709
Report Number3005168196-2016-01407
Device Sequence Number10871365
Product Code DQY
UDI-Device Identifier00814548012520
UDI-Public00814548012520
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/05/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/31/2018
Device Catalogue NumberPXSLIM090
Device Lot NumberF66748
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/27/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/05/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/04/2016
Supplement Report FDA Received Date12/30/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age84 YR